Managing Hypoglycemia: 25 Tips for People With Type 1 Diabetes

Nicholas Argento MD–Dr Nick

Hypoglycemia is more than just an inconvenience; it is estimated that between 4 percent and 10 percent of deaths for people with type 1 diabetes are the direct result of hypoglycemia. As a physician specializing in type 1 diabetes, I see the impact hypoglycemia can have on people living with type 1, and their families.

Hypoglycemia means your blood sugar is below 70 mg/dL (3.9 mmol/L). More severe hypoglycemia occurs if the blood sugar drops below 55 mg/dL (3.1 mmol/L), at which point the brain is not getting enough sugar to function normally.

Want more type 1 diabetes-related news stories, and the chance to help type 1 diabetes research? Take a moment to join Glu now by clicking here: https://myglu.org/sign_up.

The symptoms of hypoglycemia mostly come from two factors. First, the body makes adrenaline (epinephrine) in an attempt to raise the blood sugar, resulting in sweating, feeling hot, shaking, and heart pounding. This type of reaction has been called the ‘fight or flight’ response.

Second, the brain not getting enough sugar can cause headache, excessive fatigue, difficulty concentrating, irritability, slurred speech, confusion, and eventual unconsciousness. Severe low blood sugar reactions that are not treated can cause seizures, brain damage, and death. Having frequent low blood sugar reactions makes it harder for you to tell that your blood sugar is low, and harder for your body to defend you from hypoglycemia, a condition called hypoglycemia unawareness. A CGM can be immensely helpful, and life-saving, for people who suffer from hypoglycemia unawareness.

Hypoglycemia does not care that you are busy, stressed, or late. It can occur at any time. It can be a most unwelcome guest, at work or play, while sleeping, driving, while making an important presentation at work or school, during you physics final exam at college. And it needs to be treated right away. Even if you are busy or tired, hypoglycemia can’t wait! Don’t delay treatment. Waiting puts you at risk of getting incapacitation before you can act to correct it. If you are driving or operating machinery while hypoglycemic, you put others at risk as well. Hypoglycemia is then no longer just your problem; it has become a public health menace.

Here are some approaches that might help to reduce the risk of hypoglycemia. These may not be the only way to treat hypoglycemia, or the official guidelines from the American Diabetes Association. Consider this one doctor’s advice:

-Think ahead: many hypoglycemic reactions happen when meals are delayed, or with exercise or increased activity.

-For most people with type 1 diabetes, it might be better to exercise before a meal, not after—exercise slows down the food coming in, speeds up the insulin absorption, and increases the need for sugar overall, increasing the risk of hypoglycemia.

-Before meals, there is usually less insulin on board (no meal bolus or meal shot present), and little or no food waiting to get in, so you are less likely to get low during exercise.

-If on a pump, consider decreasing your basal rate by 50 percent for 1 to 2 hours (using a temporary basal rate) before starting exercise, to make it less likely you get a blood sugar drop during exercise. Prolonged exercise, such as long distance running, might require a much longer period of lower basal insulin that continues for hours after exercise.

-If you have to or like to exercise after meals, try eating light and taking less meal insulin. Consider holding the carbs and meal insulin until after exercise.

-If low before or while exercising, use rapid sugar to treat it—such as 3-4 glucose tablets or 4-6 ounces of regular soda or fruit juice. Don’t try to continue while hypoglycemic, which can lead to a very severe reaction, or an accident, since your coordination will be impaired.

-Don’t use chocolate, cookies, or ice cream to treat lows—they are slow to correct the low blood sugar, and may increase it too much after a few hours.

-If on a pump and you are very low, don’t try to treat it by only putting the pump on suspend, instead of taking in some sugar. It will take 1-2 hours for the blood sugar to come up if the basal is stopped and no other action is taken. Take some rapid sugar right away. If the pump is left on suspend much longer than 2 hours, the blood sugar can rebound too much, and end up extremely high later.

-Be aware that the blood sugar can drop again 4 to 12 hours after prolonged or intense exercise/activity. You might want to consider decreasing your pump basal rate by using the temporary basal function, or reducing your nighttime basal insulin, after prolonged exercise, or having a snack with no coverage before bed.

-Drinking alcohol can increase the chance you will have a low blood sugar reaction several hours later—so if you drink alcohol, try not to exceed 2 ounces of alcohol (which means 1 to 2 mixed drinks, 1 to 2 12-ounce beers, or 1 to 2 6-ounce glasses of wine). Avoid or minimize regular beer, hard cider, sweet mixed drinks like daiquiris, and sweet wines, because these will all tend to first raise the blood sugar from the carbs-sugars, then lower it later on from the alcohol.

Be patient: Many basal insulins all generally take 2 to 3 hours to reach their peak blood sugar lowering effect, and in many people continue to lower the blood sugar for up to 5 hours

-When taking extra insulin to correct a high blood sugar, try to wait at least 2 hours before taking any more correction insulin. You need to give insulin time to work.

-If on a pump, use the insulin on board function of the pump to see how much insulin is still around. Discuss where you should set your duration of action with your doctor or CDE. While pumps allow the duration of action to be set as short as 2 hours, it is extremely unlikely that a rapid insulin will have finished working in that short a time. As a result, the pump bolus calculator will make recommendations that will over treat you if within 2 to 5 hours of the last bolus.

-Taking more insulin when the blood sugar is still high at 1 hour can lead to stacking—insulin doses piling on top of each other—which causes a deep or rapid drop later.

-Always have some rapid sugar source available, especially at night, in a car, or with exercise

-Glucose tablets, gel or liquid, or juice boxes (4-6 ounces) are quick and portable.

-Don’t keep your favorite candy around to treat hypoglycemia; it is too tempting for most people to have around!

-If you are driving and your blood sugar is low, pull over! Having a low blood sugar can cause you to have a serious car accident. You can harm yourself or others. You should not resume driving until your blood sugar is above 75 mg/dL and you are feeling better.

-A severe reaction where you can’t wake up or cannot drink or eat something can be treated with a glucagon shot by a friend or family member. If you have a lot of problems with hypoglycemia or have had reactions in the past that required someone’s help to treat, talk to your doctor about getting a glucagon kit for emergencies.

-A severe low blood sugar reaction is an emergency. Your family or co-workers should call an ambulance if you are not responding quickly to treatment with sugar, or if you cannot cooperate, or are unconscious.

-Be reasonable: don’t overtreat low blood sugars. The American Diabetes Association recommends ’15 grams, 15 minutes’ as below. It feels bad to be hypoglycemic, but try to follow these guidelines when treating a low blood sugar:

-If you have a low blood sugar and you treat it with 15-20 grams of rapid sugar, then you should wait 15 minutes before taking anything else. Your sugar will take a few minutes to come up.

-If you blood sugar is still low after 15 minutes, then it is okay to re-treat. Don’t rely on your CGM to tell you when your blood sugar has corrected. It will generally lag behind the actual change by 10 or more minutes when recovering from hypoglycemia.

-If you keep eating until you feel better, you will overcorrect the low and usually end up with a high blood sugar. By eating more, you do not get better any quicker, you just go higher.

-You want a quick correction, so some good choices would be glucose tablets, 4 to 6 ounces of fruit juice or regular soda, or hard candy. Milk, cookies, cake, ice cream, chocolate, brownies, granola bars, etc., all take longer to correct a hypo reaction. All these things taste good, but high fat content slows down the rise in your blood sugar, and complex carbohydrates take longer for your body to convert to glucose. That can make the blood sugar go a lot higher a few hours later.

If you are getting frequent or severe low blood sugar reactions, then you need an adjustment in your insulin dosages, and maybe other aspects of your care. Talk to your healthcare professionals. If you are having trouble telling when you are low (hypoglycemia unawareness) or have had reactions that required someone else to treat you (severe reactions), then talk to your doctor about glucagon, an insulin pump, or personal CGM if it is available where you are.

This does not constitute personal medical advice; that you need to get from your doctor or CDE. If you are having problems with hypoglycemia, talk to your doctor or Certified Diabetes Educator (CDE).

 

 

Sign in or Register to view comments.